Use of a common antibiotic to treat serious infections can cause debilitating loss of balance by damaging the inner ear, according to a new study.Published Date: 2012-04-10 03:57:14 GMT
The study published by the Medical Journal of Australia said that the antibiotic - Gentamicin - could cause permanent imbalance with just a single dose.
The study reviewed 103 patients who sought treatment at a balance disorders clinic between 1988 and 2010 and who had been treated in hospital with the antibiotic between 1975 and 2010 The patients had noticed a loss of balance while in hospital or immediately after being discharged.
The doses of gentamicin they received varied but six had only one dose. The condition can occur with any dose and is often unrecognised, authors of the study said.
Many doctors mistakenly believe gentamicin can cause hearing loss, when in fact it can damage the part of the inner ear responsible for balance, causing imbalance (vestibulotoxicity), they said.
"Vestibulotoxicity is frequently overlooked in patients having gentamicin, so that severe, irreversible, bilateral vestibular loss can occur, causing permanent imbalance, which is particularly debilitating in elderly people," the study said, according to local media.
The authors were able to confirm that all patients had received gentamicin and had no other potential cause for the loss of balance. However, the 103 cases identified over the 23-year period suggested the condition was rare.